A variant of a gene involved in energy storage in muscles may be linked to problems experienced by some users of the cholesterol-lowering drugs statins.
Statins are widely prescribed around the world to treat high cholesterol, which can increase the risk of heart attack and stroke. However, roughly one in every 10,000 patients taking statins will experience muscle pain and weakness, termed myopathy.
In a study published in the journal Nature, scientists searched for variants which affected the expression level of a gene differently depending on whether or not the cells were treated with simvastatin, a statin currently in clinical trials. Focusing their attentions on a variant affecting the gene encoding glycine aminotransferase (GATM) the researchers then looked to see whether this variant was more or less common in sufferers of statin-induced myopathies.
'We found there is this genotype that both affected GATM expression response and also affected predisposition to myopathy', said Dr Lara Mangravite, director of systems biology at Sage Bionetworks in Seattle, USA, and lead author of the study.
'Creatine is a major source of energy for skeletal muscle', said Dr Deepak Voora, a pharmacogeneticist at Duke University who was not involved in the study. 'It makes sense that something that alters the level of creatine within the muscle might predispose the individual to muscular side effects'.
This finding may help scientists elucidate how statins can cause myopathy, and understand how to create treatments that avoid similar adverse effects. Nonetheless, Dr Mangravite pointed out that there is still some way to go.
The scientists artificially reduced the level of GATM in liver cells and found that it altered their response to cholesterol depletion. 'There is interplay with cholesterol metabolism and muscle metabolism', Dr Mangravite said. 'We don't know what that mechanism is'.